MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 0580-1-440
Medical Device Problem Codes Fracture (1260); Noise, Audible (3273)
Health Effect - Clinical Codes Ambulation or Postural Difficulties (2544); Insufficient Information (4580)
Date of Event 05/24/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device noted as returned.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.
 
Event or Problem Description
It was reported that: "patient underwent a total hip arthroplasty in 2011 with the exeter hip system for an arthritic left hip.Patient claims that he heard a pop as he hopped on one leg to put his pants on.He allegedly broke his exeter stem.Stem is being revised using a cement technique with a new exeter stem.".
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a exeter stem was reported.The event was confirmed.Method & results: product evaluation and results: visual inspection indicated surface deformation consistent with micro-motion at the stem-cement interface was observed on the surfaces of the stem.This abrasion is indicative of cyclic stress-strain ultimately leading to fatigue fracture of the stem.Material analysis: not performed as visual inspection provided no indication that the event was a result of a material integrity issue.If further information becomes available additional testing will be performed.-clinician review: a review of medical records with a clinical consultant indicated: "this case concerns a patient who underwent a left total hip arthroplasty in 2011 and then approximately 12 years later sustained a fracture of the femoral stem necessitating revision surgery.I can confirm that the primary hip replacement and the fractured stem took place since i was able to see supporting x-rays.I cannot confirm that the revision took place since i have no supporting documentation such as office notes, operation report or post revision x-ray.The root cause of this event cannot be determined with certainty.The causes of femoral stem fracture which has been cemented for over 12 years is multifactorial.These include surgical technique factors, especially cement technique, patient factors including activity level and bmi, and implant factors." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: the patient was revised due to stem fracture.A review of medical records with a clinical consultant indicated: "this case concerns a patient who underwent a left total hip arthroplasty in 2011 and then approximately 12 years later sustained a fracture of the femoral stem necessitating revision surgery.I can confirm that the primary hip replacement and the fractured stem took place since i was able to see supporting x-rays.I cannot confirm that the revision took place since i have no supporting documentation such as office notes, operation report or post revision x-ray.The root cause of this event cannot be determined with certainty.The causes of femoral stem fracture which has been cemented for over 12 years is multifactorial.These include surgical technique factors, especially cement technique, patient factors including activity level and bmi, and implant factors." visual inspection indicated surface deformation consistent with micro-motion at the stem-cement interface was observed on the surfaces of the stem.This abrasion is indicative of cyclic stress-strain ultimately leading to fatigue fracture of the stem.The exact cause of the event could not be determined because insufficient information was provided.Additional information including operative reports, progress notes and x-rays are needed to fully investigate the event.If further information becomes available, this investigation will be re-opened.
 
Event or Problem Description

Brand Name
EXETER V40 STEM 44MM NO 0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
arokiya raj
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17140434
Report Number0002249697-2023-00674
Device Sequence Number1932277
Product Code LPH
UDI-Device Identifier04546540153296
UDI-Public04546540153296
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K011623
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2015
Device Model Number0580-1-440
Device Catalogue Number0580-1-440
Device Lot NumberG3008671
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/31/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/24/2023
Supplement Date Received by Manufacturer08/22/2023
Initial Report FDA Received Date06/15/2023
Supplement Report FDA Received Date09/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/16/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age77 YR
Patient SexMale
Patient Weight77 KG